Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Paducah, KY

February 28, 2011Henderson County, Kentucky; Posey County, Vanderburgh County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Feb 28, 2011, 2:08 AM CST for Henderson County, Kentucky; Posey County, Vanderburgh County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2011, 2:08 AM CST (08:08 UTC)
Expired
Feb 28, 2011, 2:30 AM CST
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Posey County, IN, Vanderburgh County, IN, Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 23 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 1:33 AM CSTTornado WatchSPC7 hr
Feb 27, 11:46 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS53 KPAH 280808
SVRPAH
INC129-163-KYC101-280830-
/O.NEW.KPAH.SV.W.0009.110228T0808Z-110228T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HENDERSON COUNTY IN NORTHWEST KENTUCKY...
  EAST CENTRAL POSEY COUNTY IN SOUTHWEST INDIANA...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA...

* UNTIL 230 AM CST.

* AT 202 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF POSEYVILLE..AND MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  POSEYVILLE...
  BLAIRSVILLE...
  KASSON...
  DARMSTADT...
  EVANSVILLE...
  MELODY HILL...
  HENDERSON...

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED IN POSEYVILLE WITH THIS 
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST MONDAY MORNING FOR
SOUTHWEST INDIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
AM CST MONDAY MORNING FOR WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

&&

LAT...LON 3813 8747 3781 8756 3804 8795 3819 8782
TIME...MOT...LOC 0807Z 305DEG 41KT 3807 8779
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 10:21 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 27, 10:21 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1021 PM CST SUN FEB 27 2011

.UPDATE...
UPDATED PUBLIC PRODUCTS TO INCLUDE THE TORNADO WATCH...AND ADD
SOME DETAILED TIMING TO THE POP AND WX GRIDS. LOOKS LIKE SCATTERED
HAILERS FOR THE NEXT 4 HOURS OR SO...AND THEN THE MAIN EVENT WITH
THE LINE MOVING THROUGH MISSOURI AT THIS TIME. WE DECIDED TO PUT A
CHUNK OF OUR AREA IN TORNADO WATCH 25 TO GET IT OUT BEFORE
BEDTIME. THE REST OF THE AREA WILL LIKELY BE PLACED IN ANOTHER
WATCH AFTER MIDNIGHT.

&&

.DISCUSSION...
CONCERN CONTINUES WITH SEVERE WEATHER POTENTIAL TOWARD EVENING
THROUGH THE OVERNIGHT HOURS. MULTIMEDIA BRIEFING IS UP ON THE
WEB SITE...AND WILL ADDRESS THE POTENTIAL IN THE SPECIAL WEATHER
STATEMENT AND HAZARDOUS WEATHER OUTLOOK PRODUCTS.

SURFACE LOW SHOULD MOVE FROM SOUTHERN KS THIS EVENING TO THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVERS BY MONDAY MORNING.
MILD SOUTHERLY FLOW WILL PERSIST KEEPING TEMPS UP ALL NIGHT. WENT
WITH CATEGORICAL POPS AND MAINTAINED OUR FLASH FLOOD WATCH. MAY
HAVE TO ADJUST TIMING A TAD THOUGH.

IN THE WAKE OF THE LOW...TEMPS SHOULD FALL MONDAY...WITH SHOWER
AND THUNDERSTORM CHANCES DECREASING FROM WEST TO EAST. STILL
LOOKS LIKE DRY WEATHER PER THE MEDIUM RANGE MODELS TUESDAY THROUGH
THURSDAY. THE NEXT CHANCE OF SHOWERS COMES INTO THE PICTURE
BY FRIDAY AND CONTINUES INTO THE FIRST PART OF THE WEEKEND.

IN THE SHORT TERM...USED A BLEND OF THE RUC/NAM AND SREF. LONG
TERM WAS INITIALLY AN ECMWF/GFS OPS BLEND...THEN TRENDED TOWARD
THE ENSEMBLE SOLUTIONS.

&&

.AVIATION...
SHOWERS...AND EVENTUALLY TSTMS...WILL GRADUALLY BECOME MORE COMMON
THROUGH THE DAYLIGHT HOURS. SOME VSBY RESTRICTIONS DUE TO DRIZZLE
MAY OCCUR WITH LOWER CIGS. CIGS WILL CONTINUE TO BE QUITE VARIABLE.
A WARM FRONT...WITH SOME SHOWER ACTIVITY IN ITS VICINITY...WILL
CONTINUE TO MOVE NWD AND OUT OF THE PAH FORECAST AREA IN THE AFTN.
WINDS ALOFT WILL ALSO CONTINUE TO INCREASE AHEAD OF AN APPROACHING
LOW PRESSURE/SFC COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE
REGION MON MRNG. ATTM...IT APPEARS THAT WDSPRD SHWR/TSTM ACTIVITY
/SOME POSSIBLY SEVERE/ WILL OCCUR MAINLY IN THE EARLY TO MID
EVE...WITH THE HAZARD SLOWLY DECREASING OVNGT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DRS
Hazardous weather outlook, Feb 27, 10:03 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CST SUN FEB 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHERN ILLINOIS AND
MUCH OF SOUTHEAST MISSOURI UNTIL 4 AM. SCATTERED THUNDERSTORMS
WITH THE POTENTIAL FOR LARGE HAIL CAN BE EXPECTED IN THE WATCH
AREA LATE THIS EVENING AND INTO THE EARLY MORNING HOURS...BUT THE
GREATEST SEVERE THREAT WILL BE WITH A LINE OF STORMS CURRENTLY MOVING
THROUGH CENTRAL MISSOURI. WIDESPREAD DAMAGING WINDS...AS WELL AS A
FEW TORNADOES AND LARGE HAIL CAN BE EXPECTED WITH THIS
LINE...WHICH IS EXPECTED TO REACH THE WESTERN PARTS OF THE AREA
AROUND 2 AM.

THE REMAINDER OF THE AREA WILL LIKELY BE PLACED IN A TORNADO WATCH
IN THE OVERNIGHT HOURS. THE STORMS WILL BE NEAR THE OHIO RIVER
AROUND 6 AM.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. REFER TO THE WATCH
PRODUCT FOR MORE INFORMATION.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LINE OF SEVERE THUNDERSTORMS WILL SWEEP THROUGH MUCH OF WEST
KENTUCKY AND SOUTHWEST INDIANA PRIOR TO 9 AM MONDAY. WIDESPREAD
WIND DAMAGE AS WELL AS A FEW TORNADOES AND LARGE HAIL CAN BE
EXPECTED WITH THIS LINE OF STORMS.

THERE IS SOME POTENTIAL FOR FLASH FLOODING EARLY MONDAY. REFER TO
THE FLASH FLOOD WATCH FOR MORE DETAILS.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND EARLY
MONDAY MORNING.

DRS

In the hours before

Local storm report, Feb 28, 1:50 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
150 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND GST     MOUNT CARMEL            38.42N 87.77W
02/28/2011  E65 MPH          WABASH             IL   BROADCAST MEDIA

            WINDS ESTIMATED 60 TO 65 MPH WITH POWER OUTAGES.
            TRANSFORMER DESTORYED.

&&

SMITTY
Local storm report, Feb 28, 1:55 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     HAIL             3 W POSEYVILLE          38.17N 87.84W
02/28/2011  M0.75 INCH       POSEY              IN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED WEST OF TOWN.

&&

SMITTY
Local storm report, Feb 28, 1:56 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             OWENSVILLE              38.27N 87.69W
02/28/2011  M0.88 INCH       GIBSON             IN   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Feb 28, 1:57 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
157 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     POSEYVILLE              38.17N 87.78W
02/28/2011  M55 MPH          POSEY              IN   TRAINED SPOTTER

&&

SMITTY
Local storm report, Feb 28, 2:04 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
204 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     HAIL             3 W POSEYVILLE          38.17N 87.84W
02/28/2011  M1.00 INCH       POSEY              IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED WEST OF TOWN.

&&

SMITTY
Local storm report, Feb 28, 2:06 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     SIMS                    38.36N 88.54W
02/28/2011                   WAYNE              IL   TRAINED SPOTTER

            COMMUNITY WITHOUT POWER. TREE LIMBS DOWN.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 5:18 AM CSTFlash Flood WarningPAHCalloway, Christian, Todd, Trigg4 hr
Feb 28, 12:06 PM CSTRiver Flood WarningPAHDaviess, Henderson21 days
Feb 28, 12:06 PM CSTRiver Flood WarningPAHLivingston, McCracken29 days
Feb 28, 12:06 PM CSTRiver Flood WarningPAHFulton31 days
Feb 28, 1:35 AM CSTTornado WarningPAHGibson, Pike40 min
Feb 28, 2:06 AM CSTTornado WarningPAHGibson, Pike24 min
Feb 28, 2:11 AM CSTAreal Flood AdvisoryPAHVanderburgh2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.